Persistent Random Walks. I. Recurrence Versus Transience - Archive ouverte HAL Access content directly
Journal Articles Journal of Theoretical Probability Year : 2018

Persistent Random Walks. I. Recurrence Versus Transience


We consider a walker on the line that at each step keeps the same direction with a probability which depends on the time already spent in the direction the walker is currently moving. These walks with memories of variable length can be seen as generalizations of directionally reinforced random walks introduced in Mauldin et al. (Adv Math 117(2):239–252, 1996). We give a complete and usable characterization of the recurrence or transience in terms of the probabilities to switch the direction and we formulate some laws of large numbers. The most fruitful situation emerges when the running times both have an infinite mean. In that case, these properties are related to the behaviour of some embedded random walk with an undefined drift so that these features depend on the asymptotics of the distribution tails related to the persistence times. In the other case, the criterion reduces to a null-drift condition. Finally, we deduce some criteria for a wider class of persistent random walks whose increments are encoded by a variable length Markov chain having—in full generality—no renewal pattern in such a way that their study does not reduce to a skeleton RW as for the original model.
Fichier principal
Vignette du fichier
vnby-trans-rec.pdf (345.71 Ko) Télécharger le fichier
Origin : Files produced by the author(s)

Dates and versions

hal-01135794 , version 1 (25-03-2015)
hal-01135794 , version 2 (13-09-2015)


Attribution - NonCommercial



Peggy Cénac, Arnaud Le Ny, Basile de Loynes, Yoann Offret. Persistent Random Walks. I. Recurrence Versus Transience. Journal of Theoretical Probability, 2018, 31 (1), pp.232-243. ⟨10.1007/s10959-016-0714-4⟩. ⟨hal-01135794v2⟩
619 View
582 Download



Gmail Facebook X LinkedIn More